Florida, 2004

Rip Current in Florida, October 7, 2004

October 7, 2004 · NWS MLB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 7, 1:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 7, 1:28 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT THU OCT 7 2004

.DISCUSSION...

LEADING EDGE OF DRIER AIR HAS PUSHED SOUTH OF EC FL WITH DEW POINTS
IN THE MID 60S ALL THE WAY INTO MARTIN CO. ONSHORE FLOW REMAINS
BRISK AND DESPITE THE DRIER AIR...LOW COVERAGE OF COASTAL SHOWERS
PUSHING ONSHORE EVEN IN NORTHERN COASTAL AREAS...ALTHOUGH COVERAGE
IS LOW...CONFINED TO A FEW NARROW BANDS. WINDS WILL STAY UP DURING
THE OVERNIGHT BUT NOT QUITE AS HIGH AS OCCURRED LAST NIGHT WITH
SLIGHT DECREASE IN PGRAD LATE. ONSHORE FLOW OVERNIGHT SHOULD AGAIN
ALLOW A LOW COVERAGE OF SHOWERS TO PUSH ONSHORE AND HAVE INDICATED
20 POPS SOUTH/LESS THAN 20 NORTH COASTAL SECTIONS. CHANCES OVER
INTERIOR SECTION WILL BE TOO LOW TO MENTION IN TEXT ZONES. MIN TEMPS
WILL ONCE AGAIN BE MODIFIED BY THE ONSHORE WINDS...WITH FAR INTERIOR
NORTHERN SECTIONS POSSIBLY DROPPING INTO THE MID/UPPER 60S...WHILE
REST OF AREA REMAINS ABOVE 70.

FRI-SAT...12Z MODEL GUIDANCE IN AGREEMENT WITH SLOWER PROGRESSION OF
TX SHORTWAVE TROUGH TWD THE EAST THIS WKND. ETA AND GFS INDICATE
SYSTEM WILL CUT OFF ACROSS N TX LATE SAT WITH ANOTHER BLOCKING CUT
OFF LOW EAST OFF THE BAHAMAS ON SAT...NOT ALLOWING FAST EASTWARD
PROGRESSION OF SRN STREAM SYSTEMS. THIS WILL MEAN A DELAY TO HIGHER
RAIN CHANCES UNTIL SUN/MON TIME FRAME.

ON FRIDAY SFC HIGH PRESSURE WILL PUSH OFFSHORE FROM THE MID ATLC
COAST WITH ONSHORE FLOW CONTINUING. SOME LOW LEVEL MOISTURE COULD
ALLOW A FEW SHOWERS TO APPROACH THE COAST AND HAVE ADDED A LOW POP
NORTH OF THE CAPE. WEAKER ONSHORE FLOW EXPECTED SAT WITH DEEPER
MOISTURE ACROSS NORTH CENTRAL GULF COAST REGION WITH DEVELOPING SFC
WAVE. WILL KEEP A LOW 20 PCT CHANCE FOR AN ISOLATED SHOWER. TEMPS
WILL BE SEASONABLE WITH HIGH IN THE 80S AND LOWS AROUND 70 AT THE
COAST AND UPPER 60S INLAND.

SUN-MON...12Z GFS FINALLY EJECTS TX CUT OFF TWD THE NE WITH DEEPER
MOISTURE OVERSPREADING THE PENINSULA SUNDAY AFTN AND MONDAY. WILL
RAISE SHOWER CHANCES INTO THE SCATTERED RANGE WITH BEST RAIN CHANCES
ON MONDAY. SHOULD BE MOSTLY CLOUDY WITH TEMPS NEAR CLIMO.

TUE-THU...HIGHER UNCERTAINTY IN EXTENDED RANGE...WITH LINGERING RAIN
CHANCES RAIN CHANCES ON TUE...THEN SHOULD DRY OUT SOMEHWAT ON WED
WITH MID AND UPPER LAYER DRYING. 12Z GFS INDICATES NEXT DEEPENING
UPPER TROUGH SWINGING TOWARD THE LWR MS VALLEY BY THU AFTN...BUT
WILL KEEP DAY 7 DRY AT THIS POINT...HOLDING OFF RAIN CHANCES BEYOND
THE THU TIME FRAME.

&&

.MARINE...SMALL CRAFT ADVISORY WILL REMAIN UP FOR BOTH LEGS TONIGHT
AND FRI. WINDS AROUND 20KT MAY DECREASE TO 15-20KT BY MORNING AND
SEA HEIGHTS WILL REMAIN HIGH DUE TO LONG PERIOD SWELL. COMBINED SEAS
AND SWELLS WILL BE SLOW TO SUBSIDE INTO THE SAT WITH SEAS REMAINING
5-7 FT. BY EARLY NEXT WEEK...FLOW WILL VEER TO E/SE AND SLACKEN A
BIT BUT RESIDUAL SWELL STILL EXPECTED AT 4 TO 5 FEET INTO TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  84  71  83 /  20  20  20  20
MCO  71  86  68  84 /  10  10  10  20
MLB  75  84  71  83 /  20  10  20  20
VRB  75  85  70  84 /  20  10  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
 ...SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.
 ...FLOOD WARNING MIDDLE ST JOHNS RIVER BASIN.

&&

SHORT TERM...GLITTO
LONG TERM...VOLKMER
Hazardous weather outlook, Oct 7, 3:41 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
445 AM EDT THU OCT  7 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
071900-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
445 AM EDT THU OCT  7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY CONTINUES FOR THE NEAR SHORE ATLANTIC WATERS
DUE TO WINDS OF AROUND 20 KNOTS WITH SEAS OF 6 TO 8 FEET.

...RIVER FLOOD IMPACT...
MAJOR FLOODING CONTINUES ALONG SECTIONS OF THE SAINT JOHNS RIVER
FROM LAKE HARNEY TO DELAND. FLOOD STATEMENTS...CONTAINING UPDATED
RIVER FORECASTS AND IMPACTS TO THE SURROUNDING AREAS...WILL BE
ISSUED DAILY BY THE NATIONAL WEATHER SERVICE IN MELBOURNE UNTIL
THE FLOOD THREAT DIMINISHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
HAZARDOUS MARINE CONDITIONS ARE EXPECTED TO SLOWLY ABATE THROUGH
THIS WEEKEND. RAIN CHANCES...AND POSSIBLY THE CHANCE FOR LIGHTNING
STORMS...ARE EXPECTED TO INCREASE SUNDAY INTO EARLY NEXT WEEK AS
AN AREA OF DISTURBED WEATHER OVER THE WESTERN GULF OF MEXICO MOVES
NORTHEASTWARD...SPREADING MOISTURE TOWARD FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
October 7, 3:00 PM EST
Where
Volusia County, Ormond Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 24 year old man visiting from Germany drowned in a rip current at Ormond Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2004-10-0727MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427106.